Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 182, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2025, 5:20 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2025, 5:20 PM CDT (22:20 UTC)
- Expired
- Jul 21, 2025, 6:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:42 PM CDT | TSTM WND DMG | Protection, KS | Emergency management report tree damage just north of Protection. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043
WUUS53 KDDC 212220
SVRDDC
KSC033-097-212300-
/O.NEW.KDDC.SV.W.0182.250721T2220Z-250721T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
520 PM CDT Mon Jul 21 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Kiowa County in south central Kansas...
Northwestern Comanche County in south central Kansas...
* Until 600 PM CDT.
* At 520 PM CDT, a severe thunderstorm was located near Protection,
moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Kiowa and northwestern Comanche Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3716 9938 3718 9954 3747 9953 3744 9923
TIME...MOT...LOC 2220Z 191DEG 9KT 3724 9946
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BENNETT2 follow-up statements
948
WWUS53 KDDC 212247
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
547 PM CDT Mon Jul 21 2025
KSC033-097-212300-
/O.CON.KDDC.SV.W.0182.000000T0000Z-250721T2300Z/
Kiowa KS-Comanche KS-
547 PM CDT Mon Jul 21 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN KIOWA AND NORTHWESTERN COMANCHE COUNTIES...
At 546 PM CDT, a severe thunderstorm was located near Lake Coldwater,
moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management. A 542 PM CDT, emergency management
reported tree damage north of Protection.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coldwater, Protection, and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3716 9938 3718 9954 3747 9953 3744 9923
TIME...MOT...LOC 2246Z 191DEG 9KT 3730 9944
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
BENNETT614 WWUS53 KDDC 212254 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 554 PM CDT Mon Jul 21 2025 KSC033-097-212303- /O.EXP.KDDC.SV.W.0182.000000T0000Z-250721T2300Z/ Kiowa KS-Comanche KS- 554 PM CDT Mon Jul 21 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIOWA AND NORTHWESTERN COMANCHE COUNTIES WILL EXPIRE AT 600 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. Remember, a Severe Thunderstorm Warning still remains in effect for portions of western Clark County. until 630 PM CDT && LAT...LON 3716 9938 3718 9954 3747 9953 3744 9923 TIME...MOT...LOC 2253Z 191DEG 9KT 3731 9944 $$ BENNETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:35 PM CDT, 2 hours 45 minutes earlier. Its key messages:
- Heat advisory in effect for eastern zones Monday afternoon, with heat index values of 103 to 109 degrees.
- Dry weather will prevail through Tuesday with continued very hot afternoons.
- Stronger south winds Tuesday, averaging 20 to 30 mph with gusts to 40 mph.
- Shower and thunderstorm chances expected to improve some Wednesday and Thursday.
- A significant heat wave is expected next weekend and next week.
Area forecast discussion, Jul 21, 2:35 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 235 PM CDT Mon Jul 21 2025 .KEY MESSAGES... - Heat advisory in effect for eastern zones Monday afternoon, with heat index values of 103 to 109 degrees. - Dry weather will prevail through Tuesday with continued very hot afternoons. - Stronger south winds Tuesday, averaging 20 to 30 mph with gusts to 40 mph. - Shower and thunderstorm chances expected to improve some Wednesday and Thursday. - A significant heat wave is expected next weekend and next week. && .UPDATE... Issued at 232 PM CDT Mon Jul 21 2025 Temperatures in the mid to upper 90s with dew points in the 70s have combined to result in heat index values of 105-110 along the entire Route 283 corridor and therefore a Heat Advisory was introduced in Ness, Hodgeman, and Ford Counties until 7 PM CDT. && .DISCUSSION... Issued at 200 PM CDT Mon Jul 21 2025 Midday surface analysis and satellite imagery depicted a clear sky over SW KS, and light and variable surface winds. Winds will trend southerly and increase this afternoon in response to lee troughing, gusting 25-30 mph. The heat will continue, with heat advisory criteria (heat index 105+) again expected across eastern zones this afternoon. Thunderstorm potential is again muddled with uncertainty. Full sunshine and dewpoints in the mid to upper 60s will again yield strong instability, with CAPE > 3000 J/kg. Finding a forcing mechanism is difficult, but several CAM solutions and 12z NAM suggest development south of DDC 4-7 pm. High based multicells over a very hot boundary layer will be capable of outflow wind gusts of 50-60 mph. Added 20%/slight pops to the forecast into this evening, but a strong capping inversion aloft will greatly limit coverage. Models show minor cooling on Tuesday, with 850 mb temperatures trimming down 1-2C, and 500 mb heights eroding a notch. It will be hard to tell the difference, but most locations should be 1-2 degrees less hot Tuesday. Guidance also suggests slightly drier dewpoints compared to recently, in the lower 60s Tuesday afternoon. This may be a model artifact and not based on reality, as moist soils and green vegetation/evapotranspiration will still be placing moisture into the boundary layer. With the lower dewpoints, current grids show most of the eastern zones falling short of heat advisory criteria Tuesday (100-104, as opposed to 105-109). Not planning on a heat advisory for Tuesday, but this will need to be revisited. The difference that will be more noticeable will be an increased south wind, averaging 20-30 mph as lee troughing deepens to 997 mb over NE Colorado. Wind grids Tuesday follow the 90% ile of the NBM, or close to 12z MAV guidance. Tuesday's forecast is dry, given less moisture/instability, but did notice 12z NAM solution with a shortwave generating storms across western zones Tuesday afternoon. This is an outlier solution, so was ignored for now. Models show some more minor cooling Wednesday, with afternoon temperatures more restricted to the mid 90s. Apparent temperature grids for the eastern zones are well below heat advisory criteria, and a heat advisory is not expected to be required Wednesday. South winds will be strong, stronger than what the NBM suggests, averaging 20-30 mph with higher gusts. NBM pops for showers and thunderstorms remain in the chance category Wednesday and Thursday evenings as the monsoonal moisture plume shifts eastward onto the plains for a couple days. One more day with a small chance of a thunderstorm Friday. After that, strong midlevel ridging will build rapidly over the plains, with global models in agreement with a 600 dm, 500 mb high over/near SW KS early next week. This will end all rain chances completely this weekend and next week, and send afternoon temperatures soaring. NBM high temperature grids are already in the 100-104 range Sunday/Monday, and this is likely not hot enough. A significant heat wave appears probable, and we will begin messaging these impacts. CPC continues with much above normal temperatures in their 6-10 and 8-14 day outlooks through the end of July into early August. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1100 AM CDT Mon Jul 21 2025 VFR will continue through this TAF cycle. South winds will gust 23-27 kts at all airports through 00z Tue. Isolated thunderstorms are again possible during the 21z Mon - 06z Tue time frame, but coverage will be limited, with no confidence of impacts at the airports, so again kept this set of TAFs dry. Stronger south winds are expected after 15z Tue, gusting near 30 kts. && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ030-031-045- 046-064>066-078>081-088>090. && UPDATE...Bennett DISCUSSION...Turner AVIATION...Turner
Hazardous weather outlook, Jul 21, 2:36 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 236 AM CDT Mon Jul 21 2025 KSZ030-031-043>046-061>066-074>081-084>090-220745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 236 AM CDT Mon Jul 21 2025 /136 AM MDT Mon Jul 21 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A heat advisory is in effect for our eastern counties this afternoon. See the latest heat messages for the latest information. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances increase Wednesday and Thursday. It is too early to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 21, 4:18 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
418 PM CDT Mon Jul 21 2025
KSZ088-212145-
Clark KS-
418 PM CDT Mon Jul 21 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN CLARK COUNTY THROUGH 445
PM CDT...
At 418 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Acres, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ashland and Sitka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9987 3747 9974 3747 9956 3719 9958
3700 9971
TIME...MOT...LOC 2118Z 200DEG 10KT 3707 9976
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BENNETTSpecial weather statement, Jul 21, 4:43 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
443 PM CDT Mon Jul 21 2025
KSZ030-212230-
Trego KS-
443 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO COUNTY
THROUGH 530 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3907 9959 3890 9983 3899 9994 3913 9985
3913 9959
TIME...MOT...LOC 2143Z 223DEG 16KT 3899 9983
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BENNETTSpecial weather statement, Jul 21, 4:50 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT Mon Jul 21 2025
KSZ088-212230-
Clark KS-
450 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLARK COUNTY
THROUGH 530 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ashland around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3705 9977 3705 9990 3722 9999 3724 9972
TIME...MOT...LOC 2150Z 176DEG 9KT 3710 9983
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BENNETTSpecial weather statement, Jul 21, 5:14 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
514 PM CDT Mon Jul 21 2025
KSZ089-212300-
Comanche KS-
514 PM CDT Mon Jul 21 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COMANCHE COUNTY
THROUGH 600 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Coldwater, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Coldwater and Lake Coldwater around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3719 9936 3721 9948 3738 9948 3738 9923
TIME...MOT...LOC 2214Z 191DEG 11KT 3723 9942
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BENNETTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:18 PM CDT | Special Weather Statement | DDC | Clark | 27 min |
| Jul 21, 4:43 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| Jul 21, 4:50 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
| Jul 21, 5:14 PM CDT | Special Weather Statement | DDC | Comanche | 46 min |
| Jul 21, 5:26 PM CDT | Special Weather Statement | DDC | Trego | 34 min |
| Jul 21, 5:29 PM CDT | Special Weather Statement | DDC | Clark | 46 min |
| Jul 21, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 24 min |
| Jul 21, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
| Jul 21, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 38 min |
| Jul 21, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 38 min |
| Jul 21, 6:12 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| Jul 21, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 42 min |
| Jul 21, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 52 min |
| Jul 21, 6:24 PM CDT | Special Weather Statement | DDC | Trego | 36 min |
| Jul 21, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 66 min |
| Jul 21, 6:54 PM CDT | Areal Flood Advisory | DDC | Clark, Comanche | 3 hr |
| Jul 21, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.